Skip to main content

Archived Comments for: Necrotizing scleritis as a complication of cosmetic eye whitening procedure

Back to article

  1. Letter to the Editor

    Brian` Boxer Wachler, Boxler Wachler Vision Institute

    24 March 2014

    Dear Editor: 

    I am writing regarding the publication Leung, TG, et al. Necrotizing scleritis as a complication of cosmetic eye whitening. J Ophthalmic Inflamm Infect 2013;3:39. The authors describe a patient of mine who had the I-Brite eye whitening surgery. I would like to take the opportunity to make corrections to their description of surgical technique and discuss important omissions with their evaluation and characterization of this patient. 

    In the Introduction section they characterize I-Brite as involving “dissection and cautery of the conjunctiva tissue down to the level of episclera and portions of Tenon’s capsule” and reference our materials as sources for this statement. Our information sources in their cited references #1 and #2 are information documents for the lay public that state the I-Brite procedure involves “…removing a thin membrane (conjunctiva) covering the white portion (sclera) of the eye.” The cited sources refer only to removal of conjunctiva. The sources do not infer that any portion of Tenon’s capsule is removed. In fact, it is the intent of the procedure to leave Tenon’s capsule intact. The four authors never contacted me to inquire about my surgical technique. 

    The authors found the patient to have scleral thinning and calcium plaques without inflammation as shown in their photos. Yet they diagnose the patient with “necrotizing scleritis”. There are two types of necrotizing scleritis: with and without inflammation. The patient’s ocular surface was quiet, not inflamed. So it appeared to be necrotizing scleritis without inflammation which often is caused by rheumatoid arthritis. Yet the authors did not have the patient undergo an autoimmune evaluation. Rheumatoid arthritis was not ruled out or in. 

    The authors describe the patient as having been on ketorolac 0.5% TID for an unspecific period of time. Also the patient was postoperatively diagnosed with meibomian gland dysfunction. In the Discussion, the authors fail to discuss that long-term use of kerorolac 0.5% can increase the risk of tissue thinning which includes sclera. Nor do the authors discuss that untreated MGD can also increase the risk of tissue thinning which includes sclera. The authors simply assume mitomycin is the cause of scleral thinning and calcium plaques. Mitomycin used in the concentration and duration with this patient have proven to be safe in my practice. The Food and Drug Administration has never over the years issued a Safety Alert about mitomycin for ocular use. 

    Perhaps in the future and in the spirit of arriving at the truth, it might be prudent for an author of case reports to consider contacting the surgeon of the patient(s) for clarifications and better understanding prior to manuscript finalization and journal submission. 

    Competing interests

    None declared
  2. Response letter

    Theresa Leung, Wilmer Eye Institute, The Johns Hopkins Hospital

    1 April 2014

    Dear Editors of the Journal of Ophthalmic Inflammation and Infection,

    We write in response to the letter concerning our case report.  Regarding the description of the procedure, our manuscript states "The eye whitening procedure is similar to the conjunctivoplasty performed in pterygium excision but involves dissection and cautery of the conjunctiva tissue down to the level of episclera and portions of Tenon’s capsule with intraoperative or post-operative use of topical mitomycin C."  Dr. Boxer Wachler is correct that his referenced documents do not mention removal of Tenon's capsule [1,2].  However, in the above mentioned statement, we are describing the general methods of eye whitening, not in particular his technique.  Kim does specifically mention that Tenon's capsule is removed in his surgical description of the procedure [3]. 

    Although scleritis and necrotizing scleritis are most commonly associated with rheumatoid arthritis, we have found that the majority of patients (nearly 90%) have associated systemic symptoms and are diagnosed with rheumatoid arthritis prior to presentation to an ophthalmologist [4].   Regarding the patient in our case, a thorough review of systems was conducted and did not reveal any symptoms associated with an underlying autoimmune disease at presentation.  Furthermore, the patient did not develop any such symptoms during his clinical course to suggest that his ocular findings were associated with rheumatoid arthritis or any other systemic autoimmune disease. 

    Regarding ketorolac, a study by Congdon et al demonstrated that the use of topical nonsteroidal antiinflammatory drugs (NSAIDs) can be associated with corneal complications including corneal melt [5].  However, necrotizing scleritis has never been associated with the use of topical NSAIDs.  Likewise, meibomian gland disease and ocular rosacea may cause corneal infiltrates and corneal thinning.  However, scleral thinning and necrotizing scleritis have not been associated with meibomian gland disease. 

    On the contrary, scleral melt and scleral calcification have been well documented as complications in pterygium excision with adjunctive use of mitomycin C [6-11].  Therefore, our intention in reporting such a case is to raise awareness of the potential complications from cosmetic eye whitening, especially as it pertains to the use of adjunctive mitomycin C.  Larger studies published on the potential complications of cosmetic eye whitening by Rhiu et al and Lee et al in Cornea and American Journal of Ophthalmology, respectively, support our conclusion [12, 13]. In addition, the American Society of Cataract and Refractive Surgery recently released a report, “Clinical Alert: Eye-Whitening Procedure: Regional Conjunctivectomy with Mitomycin-C Application,” to draw clinician awareness to “the risk for severe complications that can arise from this elective cosmetic procedure” [14].  We encourage readers to review this report at http://www.ascrs.org/node/1352 as well as other studies which highlight the concerns we have discussed.

    References:
    1.    Boxer Wachler BS. I-BRITE Eye Whitening Consumer Report. Boxer-Wachler Vision Institute. Available via http://www.boxerwachler.com/whiteeyes/images/I-Brite_Informational_Report.pdf.  Accessed 14 October 2012
    2.    Boxer Wachler BS.  Important Information I-BRITE™.  Conjunctivoplasty, Pterygium/Pinguecula Removal or Eye Whitening.  Available via http://www.boxerwachler.com/IBRITE.pdf.  Accessed 14 October 14 2012
    3.    Kim BH (2012) Regional conjunctivectomy with postoperative mitomycin C to treat chronic hyperemic conjunctiva.  Cornea 31(3):236-44
    4.    Akpek EK, Thorne JE, Qazi FA, Do DV, Jabs DA (2004)  Evaluation of patients with scleritis for systemic disease. Ophthalmology 111(3):501-6
    5.    Congdon NG, Schein OD, von Kulajta P, Lubomski LH, Gilbert D, Katz J (2001).  Corneal complications associated with topical ophthalmic use of nonsteroidal antiinflammatory drugs.  J Cataract Refract Surg 27(4):622-31
    6.    Dunn JP, Seamone DC, Ostler HB, et al (1991) Development of scleral ulceration and calcification after pterygium excision and mitomycin therapy. Am J Ophthalmol 112:343–4
    7.    Saifuddin S, Zawawi AE (1995) Scleral changes due to mitomycin C after pterygium excision. A report of two cases. Ind J Ophthalmol 43:75–6
    8.    Hayasaka S, Iwasa Y, Nagaki Y, Kadoi C, Matsumoto M, Hayasaka Y (2000) Late complications after pterygium excision with high dose mitomycin C instillation. Br J Ophthalmol 84(9):1081-2
    9.    Safianik B, Ben-Zion I, Garzozi HJ (2002) Serious corneoscleral complications after pterygium excision with mitomycin C. Br J Ophthalmol 86:357–358
    10.    Tsai YY, Lin JM, Shy JD (2002) Acute scleral thinning after pterygium excision with intraoperative mitomycin C: a case report of scleral dellen after bare sclera technique and review of the literature. Cornea. 21(2):227-9
    11.    Dougherty PJ, Hardten DR, Lindstrom RL (1996) Corneoscleral melt after pterygium surgery using a single interoperative application of mitomycin C. Cornea 15:537–40
    12.    Rhiu S, Shim J, Kim EK, Chung SK, Lee JS, Lee JB, Seo KY (2012) Complications of cosmetic wide conjunctivectomy combined with postsurgical mitomycin C application.  Cornea 31(3):245-52
    13.    Lee S, Go J, Rhiu S, Stulting RD, Lee M, Jang S, Lee S, Kim HJ, Chung ES, Kim S, Seo KY (2013) Cosmetic regional conjunctivectomy with postoperative mitomycin C application with or without bevacizumab injection.  Am J Ophthalmol 156(3):616-22
    14.    ASCRS Cornea Clinical Committee.  Clinical Alert: Eye-Whitening Procedure: Regional Conjunctivectomy with Mitomycin-C Application.  Available via http://www.ascrs.org/node/1352.  American Society of Cataract and Refractive Surgery.  Accessed 26 March 2014.

    Competing interests

    None
  3. Addendum to response letter (posted online 4/1/2014)

    Theresa Leung, Ophthalmology, The Johns Hopkins Hospital

    8 April 2015

    Dear Editors of the Journal of Ophthalmic Inflammation and Infection,

    As an update to our readers, we are writing an addendum to our response letter (posted online 4/1/2014).  We have been made aware that the “Clinical Alert: Eye-Whitening Procedure: Regional Conjunctivectomy with Mitomycin-C Application” referenced in the text and in reference 14 of our response has been removed from the American Society of Cataract and Refractive Surgery website.

    Sincerely,

    Theresa G. Leung, MD

    Jennifer E. Thorne, MD, PhD

    Competing interests

    none

Advertisement

\